Texas, 2023Hail in Texas, June 9, 2023
June 9, 2023 · NWS LUB · 1 event in 1 county or zone
Despite a lack of large scale lift on the afternoon of the ninth, enhanced low level convergence along the caprock escarpment allowed for isolated thunderstorms to develop around Briscoe County. Ample instability in place allowed one of these storms to become severe producing large hail northwest of Silverton (Briscoe County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a lack of large scale lift on the afternoon of the ninth, enhanced low level convergence along the caprock escarpment allowed for isolated thunderstorms to develop around Briscoe County. Ample instability in place allowed one of these storms to become severe producing large hail northwest of Silverton (Briscoe County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 1:27 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 9, 1:27 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
227 PM CDT Fri Jun 9 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 223 PM CDT Fri Jun 9 2023
Focus this afternoon is on near-term convective chances. CAMs this
afternoon are far from being in agreement on convective potential
this afternoon to early evening. What consensus there is is for
isolated showers/thunder along modest convergence in the vicinity of
the Caprock escarpment, perhaps with an orographic component, with
strongest signal in the lower end of Palo Duro Canyon. The inherited
narrow band of 15-20 percent PoPs look fine for the 21Z-03Z time
frame. Afterwards, will be looking at the potential for the two
better areas of late day to early evening thunderstorm chances,
i.e., the northern Panhandle and southwest Texas, to build toward,
and maybe into, the forecast area either through discrete motion in
the case of the southwest Texas convection or building along outflow
boundaries southward through the eastern Panhandle. The latter at
this time seems the most likely as it also lines up better with
potential upper support from an upper level short wave trough
progged to across southeastern New Mexico to the western Panhandle
later tonight. Will give a slight increase to the magnitude of
precip chances late tonight in the northeastern zones as a result.
Saturday is expected to be precip-free as surface and low level flow
back to the southwest in the wake of the departing upper level
trough, which in turn shifts any low level convergence and
convective focus to the east of the forecast area. Temperatures
tomorrow look pretty similar to today, holding just above the
climatological mean.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 223 PM CDT Fri Jun 9 2023
Little change from the previous forecast through the extended. A
weak back door surface cold front will stall over our area Sunday
afternoon as an upper level ridge axis slowly pivots east. The
stalled surface front will begin to move farther south and southwest
after sunset on Sunday, potentially with some assistance from
outflow associated with an MCS in the northern Texas Panhandle.
Increasing clouds behind the front/outflow overnight Sunday into
early Monday will be the net result. Temperatures Sunday and Monday
will be below or at seasonal averages for most locations before
starting to climb above normal for the middle and end of next week.
Slight chance PoPs for Monday afternoon and evening behind the front
seem reasonable, though the coverage may be too far west. The
southern half of the Rolling Plains seems most likely to see storms
where daytime heating will be sufficient, along with dewpoints in
the low to mid 60s.
The Omega Blocking pattern will begin to break down during the day
Monday, with primarily zonal flow across our region at least Tuesday
and Wednesday. Deterministic guidance begins to diverge somewhat
beginning Wednesday night wrt the longwave synoptic pattern. The
ECMWF maintains the mostly zonal pattern through the remainder of
the week into next weekend, while the GFS firmly establishes
northwest upper flow across our area. Implications for our high
temperatures, especially next Thursday and Friday, could be
significant, with the NBM currently leaning heavily toward the
ECMWF and the zonal flow which is the warmer solution. Beyond
that, into next weekend, there appears to be another potential
Omega Block developing across most of CONUS.
&&
.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Fri Jun 9 2023
Isolated TS possible this afternoon/evening along a weak dryline
as an upper level disturbance approaches from the southwest.
Initiation, if it occurs, likely to be east of KPVW and KLBB and
with a chance of affecting KCDS. Confidence, however, is very low
and will leave mention out this TAF cycle. Otherwise, VFR
conditions are expected to continue.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....55
AVIATION...07
Hazardous weather outlook, Jun 9, 12:09 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
109 PM CDT Fri Jun 9 2023
TXZ021>044-101815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
109 PM CDT Fri Jun 9 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are possible late this afternoon and tonight
mainly to the east of a Tulia to Lake Alan Henry line. If
thunderstorms form, wind gusts to near 60 mph will be the main
threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms will be possible once again Monday
afternoon and Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 9, 3:50 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
450 PM CDT Fri Jun 9 2023
TXZ024-092215-
Briscoe TX-
450 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northwestern Briscoe
County through 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mackenzie Reservoir, or 8 miles northwest of Silverton, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silverton and Mackenzie Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3454 10109 3445 10138 3447 10147 3457 10147
3475 10135 3474 10134
TIME...MOT...LOC 2150Z 228DEG 10KT 3453 10143
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
APSpecial weather statement, Jun 9, 3:54 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
454 PM CDT Fri Jun 9 2023
TXZ024-092230-
Briscoe TX-
454 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of southeastern Briscoe
County through 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Quitaque, or 9 miles southwest of Caprock Canyon State
Park, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caprock Canyon State Park and Quitaque.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3446 10095 3440 10095 3431 10114 3431 10122
3436 10129 3458 10113
TIME...MOT...LOC 2153Z 218DEG 22KT 3434 10118
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
APHail, Briscoe
- When
- June 9, 4:07 PM CST
- Where
- Briscoe County, 7.46 mi WNW of Silverton to 6.11 mi NW of Silverton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.527, -101.411
Several reports were received of hail northwest of Silverton along State Highway 207 ranging in size from half dollar to ping pong balls.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 9 to 14, 20231 death · 27 events
- Flash Flood and Damaging Winds in Idaho, June 9, 20239 injured · $1.2 million · 3 events
- Rip Current in New Jersey, June 9, 20231 death · 1 event
- Flash Flood and Hail in Oklahoma, June 9, 2023$67,000 · 1 in hail · 9 events
- Flash Flood in Washington, June 9, 2023$20,000 · 1 event
- Flash Flood and Flood in Texas, June 9, 202365 kt wind · 10 events
- Heavy Rain in Oregon, June 9, 20239 events
- Heavy Rain in Idaho, June 9, 20237 events
- Hail and Damaging Wind in Kansas, June 9, 20231.5 in hail · 6 events
- Hail in Kansas, June 9, 20231.25 in hail · 6 events
- Waterspouts in Gulf of Mexico, June 9, 20235 events
- Hail and Strong Wind in Kansas, June 9, 20230.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098155.